Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 85, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Apr 30, 2002, 2:08 PM CDT for DeSoto County, Marshall County, Mississippi. It was in force for 22 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2002, 2:08 PM CDT (19:08 UTC)
- Expired
- Apr 30, 2002, 2:30 PM CDT
- In force
- 22 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
Counties DeSoto County, MS, Marshall County, MS
The radar
The Memphis radar (KNQA), 48 km from the middle of the area, began a volume at 19:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 2:20 PM CDT | Hail 1 | Byhalia, MS | |
| Apr 30, 2:25 PM CDT | Hail 0.75 | Olive Branch, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 10:00 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
| Apr 30, 2:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 7.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 956 J/kg
- Mixed-layer CIN
- -102 J/kg
- Mixed-layer LCL
- 700 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 278 m²/s²
- 0-3 km storm-relative helicity
- 335 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 7.8
The text
As transmitted, in the capitals the NWS used until 2016.
477 WUUS54 KMEG 301908 SVRMEM MSC033-093-301930- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 207 PM CDT TUE APR 30 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DESOTO COUNTY IN NORTHWEST MISSISSIPPI MARSHALL COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 230 PM CDT. * AT 206 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF OLIVE BRANCH...MOVING SOUTHEAST AT 40 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 230 PM CDT INCLUDE... OLIVE BRANCH... BYHALIA... RED BANKS...MT PLEASANT... .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. LAT...LON 3502 8990 3501 9010 3470 8941 3490 8928
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:04 AM CDT, 12 hours 4 minutes earlier.
Area forecast discussion, Apr 30, 2:04 AM CDT, 12 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 204 AM CDT TUE APR 30 2002 A BROAD RIDGE OVER THE SOUTHERN STATES FROM COAST TO COAST WILL GRADUALLY SHIFT EASTWARD THIS FORECAST PERIOD. SHORT WAVES AND IMPULSES WILL RIDE OVER THE RIDGE ACROSS THE CENTRAL PLAINS TO THE SOUTHEAST. AT THE SURFACE A STATIONARY FRONT DRAPED ACROSS THE GULF COAST STATES WILL MOVE NORTHWARD AS A WARM FRONT AND BE NORTH OF THE MID SOUTH BY TONIGHT. WITH SUFFICIENT LOW LEVEL MOISTURE IN PLACE AND WITH THE HELP OF THE UPPER LEVEL DISTURBANCES THE FRONT WILL BE THE FOCUS OF THUNDERSTORM ACTIVITY OVER THE MID SOUTH. MEANWHILE A SURFACE LOW OVER WEST TEXAS THIS MORNING WILL MOVE EASTWARD AND BE CENTERED OVER NORTHEAST ARKANSAS BY LATE WEDNESDAY. THE RESULT WILL BE WARM HUMID WEATHER WITH SCATTERED THUNDERSTORMS CONTINUING TONIGHT AND MAINLY NORTH PORTIONS OF THE MID SOUTH WEDNESDAY. .MEG...NONE.
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 30, 7:26 AM CDT | Severe Thunderstorm Warning | MEG | Tunica | 49 min |
| Apr 30, 7:29 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Panola | 46 min |
| Apr 30, 7:40 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 50 min |
| Apr 30, 9:42 AM CDT | Severe Thunderstorm Warning | MEG | DeSoto | 33 min |
| Apr 30, 11:04 AM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 41 min |
| Apr 30, 11:25 AM CDT | Severe Thunderstorm Warning | MEG | Panola, Tate | 20 min |
| Apr 30, 11:46 AM CDT | Severe Thunderstorm Warning | MEG | Pontotoc, Union | 29 min |
| Apr 30, 12:21 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Pontotoc | 24 min |
| Apr 30, 12:47 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Monroe | 28 min |
| Apr 30, 1:16 PM CDT | Severe Thunderstorm Warning | MEG | Monroe | 29 min |
| Apr 30, 2:26 PM CDT | Severe Thunderstorm Warning | MEG | Benton, Marshall, Tippah | 49 min |
| Apr 30, 2:32 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette | 28 min |
| Apr 30, 3:01 PM CDT | Severe Thunderstorm Warning | MEG | Lafayette, Pontotoc | 29 min |
| Apr 30, 3:07 PM CDT | Severe Thunderstorm Warning | MEG | Lee, Union | 23 min |
| Apr 30, 3:23 PM CDT | Tornado Warning | MEG | Chickasaw, Pontotoc | 52 min |
| Apr 30, 3:32 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 43 min |
| Apr 30, 3:51 PM CDT | Tornado Warning | MEG | Monroe | 39 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.